Wildfire, Inland Sussex
- When
- April 13, 1:30 PM EST to 5:30 PM EST
- Where
- Inland Sussex forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Despite recent heavy rains that soaked the region, several days of steady winds have dried the top layer of the ground, making the grasses and brush perfect kindling for a fire. The fire broke out around 2:30 PM EDT on a young pine plantation for timber production along Sussex 432, known as Cross Keys Road, near Sussex 472.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Despite recent heavy rains that soaked the region, several days of steady winds have dried the top layer of the ground, making the grasses and brush perfect kindling for a fire. The fire broke out around 2:30 PM EDT on a young pine plantation for timber production along Sussex 432, known as Cross Keys Road, near Sussex 472. This area is south of Georgetown, or just west of Millsboro. More than 300 firefighters from all 21 companies in Sussex County spent nearly 4 hours on the 13th trying to tame a wind-swept wildfire, that scorched nearly 200 acres of woodlands, threatened homes and briefly trapped volunteers. Eight firefighters from Millsboro and Frankford were trapped by the fire. A total of four homes near the blaze had to be evacuated. No injuries were reported. In addition to the Sussex County units on the fire scene, several departments from Maryland responded, including Parsonsburg, Powellville,Willards and Pittsville. In addition to these units, the State Forest Service sent two brush trucks, a bulldozer with a fire plow, and two ATV's with water tanks to assist the fire companies. The fire was brought under control just after 6:30 PM EDT on the 13th.On April 15th, about 100 firefighters were called back to the scene as the blaze rekindled. The hot spots were extinguished, however the winds made it difficult at times. The peak wind gust on the 15th was 40 mph in Georgetown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 13, 9:30 AM EST, 4 hours earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1030 AM EDT WED APR 13 2005
.UPDATED DISCUSSION...
WEVE UPDATED THE ZONE/COUNTY FORECAST SIMPLY TO REMOVE THE
REFERENCES TO THE MORNING CLOUDS.
BASED ON THE WIND (CURRENT AND THOSE EXPECTED FOR THIS AFTERNOON)
WELL NEED TO EXPAND THE RED FLAG WARNING TO BERKS, LEHIGH AND
NORTHAMPTON COUNTY TO ADHERE TO PENNSYLVANIAS NEW LOWER WIND
CRITERIA (15 KNOTS). THE WIND CRITERIA FOR OUR NEW JERSEY, DELAWARE
AND MARYLAND COUNTIES REMAINS AT 25 KNOTS. THEREFORE, NO RED FLAG
WARNING IS NECESSARY OUTSIDE OF THE COMMONWEALTH. - IOVINO
&&
.400 AM DISCUSSION...
.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
THE RAIN ASSOCIATED WITH THE LOW WELL TO OUR SOUTH IS SOUTH OF OUR
ZONES AND HEADING SOUTH...AND THE 00Z MODELS HAVE A GOOD HANDLE ON
THE CLOUDS AND PRECIPITATION CONNECTED WITH THE FORCING. BASICALLY,
THE CLOUDS...HIGH OVER CENTRAL ZONES AND LOWER FAR SOUTH...SHOULD
FOLLOW SUIT DURING THIS MORNING. WE WILL BLEND WELL WITH WAKEFIELD
REGARDING CLOUD COVER, WITH DECREASING CLOUDS THIS MORNING AND
MOSTLY SUNNY CONDITIONS ELSEWHERE. THE CIRRUS JUST NORTH OF THE BEST
FORCING OVER SOUTHEASTERN PA AND SOUTHERN AND CENTRAL NJ SHOULD
DISSIPATE THIS MORNING, BUT WELL HAVE A MENTION OF IT FOR A FEW
HOURS EARLY THIS MORNING ANYWAY.
DRY WEATHER WILL PERSIST THROUGH THE FORECAST PERIOD. IN FACT, THE
LARGEST PROBLEM IS THE INCREASING FIRE DANGER...SEE THE FIRE WEATHER
SECTION BELOW.
AS THE FLOW SHIFTS AROUND TO A NORTH THEN NORTHEAST DIRECTION TODAY,
WE SHOULD SEE ABOUT THE SAME TEMPERATURES AS YESTERDAY, WITH SIMILAR
WEATHER EXPECTED THURSDAY. THERE ARE SOME DIFFERENCES IN THE MOS
NUMBERS, BUT WE FIGURED THAT ABSENT ANY LARGE INPUTS, WE SHOULD GET
SIMILAR RESULTS. COASTAL LOCATIONS WILL BE COOLER THAN INLAND AREAS
WITH THE NORTHEAST FLOW FOR THE NEXT SEVERAL DAYS.
&&
.LONG TERM (FRIDAY THROUGH TUESDAY)...
WE MADE NO SIGNIFICANT CHANGES TO THE LONG TERM GRIDS AND FORECASTS
...AS THE BASIC PATTERN PERSISTS AND THE UPPER LOW STAYS TO OUR EAST
OR NORTHEAST. WARMER CONDITIONS SHOULD ENSUE NEXT WEEK AS THE SURFACE
PATTERN SEGUES TO A SOUTHWESTERLY FLOW WITH A LOW TO OUR NORTH AND
HIGH PRESSURE OFFSHORE, WITH RIDGING ALOFT.
&&
.AVIATION...
VFR CONDITIONS CONTINUE AT ALL TAF SITES WITH DRY AIR IN PLACE. ANY
CIRRUS SHOULD SHIFT SOUTH OF THE REGION THIS MORNING. IN SOUTHERN
NJ, THERE MIGHT BE ENOUGH MOISTURE FOR FEW CU TO DEVELOP. WINDS WILL
BE A BIT HIGHER SNJ AND SEPA THAN FARTHER NORTH DUE TO A BIT MORE
GRADIENT BETWEEN THE HIGH TO THE NORTH AND THE LOW TO THE SE.
&&
.MARINE...
THE NE FLOW REDEVELOPS TODAY AS THE LOW TO THE S MOVES OUT OVER THE
WATERS. THE GRADIENT AROUND THE LOW IS STRONGEST SOUTH SO WINDS
DEVELOP THERE FIRST. ALSO THE FETCH IS LONGEST SOUTH SO SEAS DEVELOP
THERE FIRST TOO. A SMALL CRAFT ADVISORY WILL BE ISSUED FOR POINTS S
OF LITTLE EGG INLET WITH THE HEADLINE THAT SCA MAY BE NEEDED FARTHER
NORTH AS THE SEAS GENERATED BY THE LOW SHOULD SLOWLY SPREAD
NORTH.
&&
.FIRE WEATHER...
CONDITIONS CONTINUE TO BE QUITE DRY WITH LOW FINE FUEL MOISTURE AND
LOW RH. IN SE PA, IT LOOKS LIKE WINDS WILL REACH THE 15 MPH
CRITERIA, BUT FARTHER TO THE NORTH THE GRADIENT IS MORE RELAXED AND
WINDS SHOULD PEAK AT 10 MPH ALTHOUGH SOME HIGHER LOCATIONS COULD
HAVE GUSTS OF 15-18 MPH. THEREFORE A RED FLAG WARNING WILL BE ISSUED
FOR THE SE 5 COUNTIES IN PENNSYLVANIA.
FOR THURSDAY, THE GRADIENT ALOFT IS A BIT HIGHER NORTH. A FIRE
WEATHER WATCH MAY NEED TO BE ISSUED LATER TODAY FOR THURSDAY SINCE
SOME OF THESE WINDS MIGHT MIX DOWN IN THE AFTERNOON WHEN COMBINED
WITH HEATING,
IN NJ/DE/MD...IT IS ALSO EXPECTED TO BE DRY WITH RH BELOW 30
PERCENT. HOWEVER, WIND CRITERIA FOR WATCH/WARNING ARE HIGHER THAN IN
PA AND ARE NOT EXPECTED TO BE MET.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...RED FLAG WARNING TODAY FOR PAZ060>062-067>071.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM LITTLE EGG INLET NJ TO
FENWICK ISLAND DE ANZ452>455.
&&
SHORT/LONG TERM...
AVIATION/MARINE/FIRE WEATHER...RNSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 430 AM EDT WED APR 13 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-140830- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 430 AM EDT WED APR 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... DRY WEATHER CONDITIONS WILL CONTINUE TODAY THROUGHOUT THE AREA, BUT WINDS WILL BE SLIGHTLY HIGHER OVER SOUTHEASTERN PENNSYLVANIA WHERE CRITERIA ARE MET FOR A RED FLAG WARNING. SO, A RED FLAG WARNING IS IN EFFECT FOR TODAY FOR SOUTHEASTERN PENNSYLVANIA...SEE THE PRODUCT RFWPHI. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... DRY FIRE WEATHER WEATHER CONDITIONS WILL CONTINUE FOR THURSDAY. HOWEVER, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442654.